Texas, 2008

High Wind in Texas, May 22, 2008

May 22, 2008 · NWS EPZ · 1 event in 1 county or zone

An unseasonably deep low pressure system moved across the desert southwest and brought strong gusty winds to far west Texas.

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An unseasonably deep low pressure system moved across the desert southwest and brought strong gusty winds to far west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 22, 1:43 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, May 22, 1:43 PM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
243 PM MDT THU MAY 22 2008

.SYNOPSIS...
WINDY CONDITIONS WILL CONTINUE THIS AFTERNOON WITH BLOWING DUST
CAUSING LOW VISIBILITIES IN SOME LOCATIONS. THERE IS A SLIGHT
CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE SOUTHWESTERN PORTIONS
OF NEW MEXICO OVERNIGHT INTO TOMORROW. WINDS WILL DECREASE AS WE
HEAD INTO THE WEEKEND WITH THE WEATHER BECOMING QUITE CALM NEXT
WEEK.

&&

.DISCUSSION...
BIG LOW SITTING OVER NEVADA AND UTAH TAPPING INTO SOME BAJA
MOISTURE THIS AFTERNOON. UPDATED THE FORECAST THIS MORNING AS THIS
MOISTURE AFFECTED THE TEMPERATURES AND EVEN PRODUCED A FEW SUPER
LIGHT SHOWERS. THIS LOW WILL CONTINUE TO SPIN OVER THE GREAT BASIN
REGION TONIGHT BEFORE STARTING A SLOW WESTWARD TRACK. THE MOISTURE
SHOVED INTO THE REGION TODAY WILL KEEP A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE SOUTHWESTERN CORNER OF NEW MEXICO -
INCLUDING THE GILA WILDERNESS - THROUGH THE OVERNIGHT HOURS
TONIGHT INTO FRIDAY.

SATURDAY THE LOW MOVES OFF THE NORTHERN CALIFORNIA COAST AND THE
REGION WILL FALL UNDER SOUTHWESTERLY FLOW. THIS FLOW WILL BRING
WARMER...DRIER CONDITIONS TO THE BORDERLAND. MODELS ARE SLIDING A
HIGH OVER TEXAS TUESDAY AND WEDNESDAY - BRINGING SOME GULF OF
MEXICO MOISTURE WITH IT. WILL KEEP THE TOKEN POPS IN THE FORECAST
AS WE WAIT TO SEE HOW THIS PROGRESSES IN SUBSEQUENT MODEL RUNS.

&&

.AVIATION...VALID 23/00Z-24/00Z...
GENERALLY VFR CONDITIONS THROUGH THE PERIOD. ISOLD MVFR IN SHOWERS
WEST OF DEMING AND IN THE GILA WILDERNESS TONIGHT AND FRIDAY.
STRONG SURFACE WINDS WILL CAUSE LOW LEVEL MECHANICAL TURBULENCE THIS
EVENING...MAINLY NEAR AND DOWN WIND OF AREA MOUNTAINS. THE STRONG
WINDS WILL ALSO CREATE AREAS OF LOWER VISIBILITY IN BLOWING DUST.
VISIBILITY MAY DROP INTO THE MVFR CATEGORY AND COULD BRIEFLY DIP
INTO IFR.

&&

.FIRE WEATHER...
STRONG WINDS WILL CONTINUE THIS EVENING...WHILE FIRE DANGER RATINGS
REMAIN VERY HIGH TO EXTREME. THE STRONG WINDS AND FIRE DANGER
RATINGS...COMBINED WITH VERY DRY AIR...WILL CAUSE CRITICAL FIRE
WEATHER CONDITIONS THIS EVENING OVER FAR WEST TEXAS...EASTERN SIERRA
COUNTY...AND LOWER ELEVATIONS OF OTERO COUNTY. HOWEVER...MOIST AIR
FLOWING OUT OF SONORA IS SPREADING FROM THE BOOTHEEL ACROSS THE
CONTINENTAL DIVIDE AND INTO THE LOWER DESERTS OF SOUTHWESTERN NEW
MEXICO. THIS HIGHER DEW POINT AIR WILL KEEP RELATIVE HUMIDITY ABOVE
THE CRITICAL FIRE WEATHER THRESHOLD OF 15 PERCENT OVER MOST OF THE
AREA...AND MAY ALLOW ISOLATED SHOWERS WEST OF THE RIO GRANDE VALLEY
AND IN THE SACRAMENTO MOUNTAINS TONIGHT AND FRIDAY. DRY AND WARMER
WITH LESS WIND THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 62  82  60  86  61 /   0   0   0   0   0
SIERRA BLANCA TX        56  84  54  85  55 /   0   0   0   0  10
LAS CRUCES              58  82  55  85  58 /  10  10   0   0   0
ALAMOGORDO              59  82  57  85  58 /   0  10   0   0  10
CLOUDCROFT              36  56  34  61  37 /   0  10  10   0  10
TRUTH OR CONSEQUENCES   56  81  53  84  56 /  10  10  10   0   0
SILVER CITY             47  73  45  77  48 /  10  20  10   0   0
DEMING                  57  82  54  85  58 /  10  10  10   0   0
LORDSBURG               57  81  55  84  58 /  10  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 8 PM MDT THIS EVENING FOR NMZ022-030-031.

     WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR NMZ023>025-032.

     RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR NMZ112.

TX...WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR TXZ055-056.

     RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR TXZ055-056.

&&

23/21
Hazardous weather outlook, May 22, 5:03 AM MST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
603 AM MDT THU MAY 22 2008

NMZ022>025-030>032-TXZ055-056-231215-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
603 AM MDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
ANOTHER VERY WINDY DAY TODAY. WINDS OUT WEST WILL TOP OUT NEAR 40
MPH WITH GUSTS 60 MPH. THE EASTERN PART OF THE AREA WILL SEE WINDS
NEAR 30 MPH WITH GUSTS TO 50 MPH. MOTORISTS CAN EXPECT AREAS OF
BLOWING DUST THAT WILL REDUCE VISIBILITIES AND MAKE DRIVING
DIFFICULT ESPECIALLY FOR HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO SIGNIFICANT WEATHER EXPECTED. WINDS ON FRIDAY WILL BE
WINDY...BUT SHOULD STAY BELOW ADVISORY LEVELS.

.SPOTTER INFORMATION STATEMENT...

Event by event

1 high wind. Local standard time, as filed.

High Wind, El Paso

When
May 22, 3:00 PM MST to 6:00 PM MST
Where
El Paso forecast zone
Measured
66 kt (76 mph) measured gust
Property damage
$10,000
Reported by
Broadcast Media

A peak wind gust of 76 mph was measured in northeast El Paso. At least two car windshields were damaged and one roof was blown off a house.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105998.